Alert archive / Mississippi / Hard Freeze Warnings in 2014

Hard Freeze Warning 3, NWS Jackson, MS

January 27, 201447 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this hard freeze warning at Jan 27, 2014, 4:50 AM CST for 47 counties in Mississippi; 9 parishes in Louisiana; Ashley County, Chicot County, Arkansas. It took effect at Jan 27, 2014, 6:00 PM CST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2014, 4:50 AM CST (10:50 UTC)
In effect from
Jan 27, 2014, 6:00 PM CST
Expired
Jan 28, 2014, 3:00 PM CST
In force
21 hr
Issued by
NWS Jackson, MS
All 58 counties

Ashley County, AR, Chicot County, AR, Catahoula Parish, LA, Concordia Parish, LA, East Carroll Parish, LA, Franklin Parish, LA, Madison Parish, LA, Morehouse Parish, LA, Richland Parish, LA, Tensas Parish, LA, West Carroll Parish, LA, Adams County, MS, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Claiborne County, MS, Clarke County, MS, Clay County, MS, Copiah County, MS, Covington County, MS, Forrest County, MS, Franklin County, MS, Grenada County, MS, Hinds County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Jasper County, MS, Jefferson County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Lawrence County, MS, Leake County, MS, Leflore County, MS, Lincoln County, MS, Lowndes County, MS, Madison County, MS, Marion County, MS, Montgomery County, MS, Neshoba County, MS, Newton County, MS, Noxubee County, MS, Oktibbeha County, MS, Rankin County, MS, Scott County, MS, Sharkey County, MS, Simpson County, MS, Smith County, MS, Sunflower County, MS, Warren County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 10:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 10.8 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2014-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2014-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2192 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this hard freeze warning went out at Jan 26, 9:33 PM CST, 7 hours 17 minutes earlier.

Area forecast discussion, Jan 26, 9:33 PM CST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CST SUN JAN 26 2014

.UPDATE...
SURFACE COLD FRONT IS MOVING QUICKLY THROUGH THE N CENTRAL PLAINS
TOWARDS THE REGION TONIGHT. AS THE ARCTIC COLD FRONT MOVES SE INTO
THE REGION...EXPECT TEMPS TO FALL QUICKLY IN THE WAKE AND NRLY WINDS
TO BE GUSTY. THE COLD FRONT SHOULD MOVE IN THE NW DELTA AROUND
10-12Z. DUE TO THE CURRENT SPEED OF THE FRONT AND BASED ON HI-RES
WRF...DECIDED TO BUMP UP LOWS A COUPLE OF DEGREES IN THE NW. WINDS
WILL BE VERY GUSTY BEHIND THE FRONT AS STRONG PRESSURE GRADIENT
MOVES INTO THE NW DELTA AND CAA INCREASES. AHEAD OF THE ARCTIC
FRONT...WEAK LIFT WILL INCREASE THE CHANCES FOR SOME SHOWERS ALONG/S
OF I-20 CORRIDOR TONIGHT...MAINLY AFTER 9-11Z. DID NOT MAKE ANY
CHANGES TO POPS/SKY GRIDS. OTHER THAN SMALL TWEAKS TO HOURLY
TEMPS/DEWPOINTS GRIDS...REST OF THE FORECAST IS ON TRACK. /DC/

&&

.AVIATION...DESPITE MID AND HIGH LEVEL OVERCAST SKIES...VFR
CONDITIONS WILL PREVAIL OVER THE AERODROME THROUGH 27/06Z. AFTER
THEN...MVFR/IFR CEILINGS WILL INCREASE FROM THE SOUTH SPREADING
ACROSS THE ENTIRE AERODROME BY 27/11Z. A STRONG COLD FRONT WILL MOVE
THROUGH KGLH/KGWO/KGTR FROM 11-13Z WITH WINDS SWITCHING AROUND TO
THE NORTH AT 20-35 KNOTS. THESE WINDS WILL SPREAD TO KJAN/KHKS/KMEI
BY 13-15Z. /26/

&&

.PREV DISCUSSION... /ISSUED 331 PM CST SUN JAN 26 2014/

..ANOTHER BLAST OF ARCTIC AIR TO AFFECT THE REGION ACCOMPANIED BY
SOME WINTER WEATHER FOR PORTIONS OF THE AREA...

DISCUSSION...SEVERAL ITEMS TO FOCUS ON THIS FORECAST AS ARCTIC
BLAST #3 WILL ENTER THE CWA AROUND SUNRISE MON AND PLOW ACROSS THE
REGION THROUGH MIDDAY. THE FIRST ITEM WILL BE THE ABRUPT WIND SHIFT
AND MARKED INCREASE IN WINDS BEHIND THE FRONT. MODELS ARE INDICATING
SOME 8-10 MB 3HR PRESSURE RISES IN THE WAKE OF THE FRONT ACROSS THE
NW CWA MON MORN. THAT IS RARE INDEED AND WILL CONTRIBUTE TO STRONG
WINDS/GUSTS BETWEEN 6AM AND THE MIDDAY HOURS. DUE TO THIS A WIND ADV
HAS BEEN ISSUED FOR ALONG AND NW OF THE TRACE. THESE AREAS ARE
EXPECTED TO SEE SUSTAINED WIND 25 MPH WITH GUSTS TO 35 MPH. THERE
WILL BE SOME LOCATIONS ACROSS THE MS DELTA REGION THAT WILL SEE
STRONGER WINDS...SUSTAINED AROUND 35 MPH AND GUSTS TO 45 MPH. WIND
WILL DIMINISH SOME BETWEEN 1-4 PM BUT REMAIN BREEZY AND STEADY
THROUGH THE NIGHT AND INTO TUE. MORE ON THIS AND WIND CHILL ISSUES
BELOW.

FOR TONIGHT/MON AND DEALING WITH PRECIP POTENTIAL AND TEMPS. AHEAD
OF THE FRONT THE AREA WILL BE IN A WEAK WAA REGIME WITH DEEPER
MOISTURE INCREASING LATE TONIGHT AND MAINLY ACROSS THE SOUTHERN
HALF. HI-RES GUIDANCE AS WELL AS OUTPUT FROM GLOBAL MODELS SHOW
POTENTIAL FOR SHOWERS BETWEEN 3-10AM. THE NAM MOS OUTPUT WAS
SUPPORTED BY LOCAL/NATIONAL HI-RES DATA AND THUS WAS FAVORED FOR THE
OFFICIAL POPS. AS FOR TEMPS...WELL ABV AVG CONDITIONS WILL EXIST
MOST OF THE EVE/NIGHT AND ALLOW FOR OFFICIAL LOWS TO BE MET.
HOWEVER...THE FAR NW WILL SEE THE FRONT PUSH THROUGH BETWEEN 6-8AM
RESULTING IS LOWS BEING MET AT THAT POINT. AS FOR HIGHS OR ACTUAL
TEMPS...MON WILL BE A DAY WHERE HIGH TEMPS DON'T MEAN MUCH. MOST
MAXES WILL OCCUR EARLY WITH READINGS FALLING INTO THE 30S TO LOWER
40S BEHIND THE FRONT.

BEFORE ANY WINTRY PRECIP DEVELOPS...THE NEXT IMPACT ITEM WILL BE
FRIGID WIND CHILLS. AREAS NORTH OF I-20 WILL LIKELY SEE WIND CHILLS
BETWEEN 2 AND 10 DEGREES FROM LATE EVE TO MID MORN TUE. A WIND CHILL
ADV WILL LIKELY BE NEEDED FOR THAT TIME PERIOD.

TUE INTO TUE NIGHT...HERE IS WHERE THE MORE CHALLENGING PART OF THE
FORECAST RESIDES AS WINTER WX WILL BE POSSIBLE/LIKELY FOR SOME
AREAS IN THE CWA. THE LATEST FORECAST GUID CONTINUES TO OFFER
DIFFERENCES BUT THE ONES THAT SHOW THE MOST WINTER WX POTENTIAL HAVE
SHIFTED A BIT MORE TO THE NORTH. THIS IS RESULTING IN HIGHER
CONFIDENCE THAT FAR SOUTHERN PARTS OF THE CWA WILL SEE ACCUMULATING
WINTER WX. AFTER MULLING OVER MULTIPLE NUMERICAL GUID...THE SREF
SEEMS TO FIT THE CONSENSUS AND MATCHES VERY WELL WITH ITS SNOW/SLEET
PROBS ACROSS THE SOUTHERN CWA. FOR LOCATIONS WITHIN THE HWY 84/HWY
98 CORRIDOR...THERE CONTINUES TO BE INDICATIONS THERE WILL BE JUST
ENOUGH OF A WARM NOSE ALOFT (1-2C) TO SUPPORT A MIX PRECIP TYPE. AT
THIS TIME...WE FEEL MORE OF A SLEET/SNOW MIX WILL OCCUR AT FIRST
BEFORE A TRANSITION TO ALL SNOW BY AFTERNOON/EVE. LOCATIONS N OF HWY
84...GENERALLY WITHIN THE I-20 CORRIDOR...LOOK TO SEE ALL SNOW IF
THE FRONTOGENETIC BAND DEVELOPS THAT FAR NORTH. AT THIS POINT AND
AFTER COORD WITH SURROUNDING OFFICES...WE HAVE OPTED TO GO WITH A
WINTER STORM WATCH FOR AREAS ALONG AND S OF A BUDE TO LAUREL LINE.
THESE 9 COUNTIES LOOK TO HAVE THE BEST POTENTIAL TO MEET WINTER
STORM WARNING CRITERIA (2 IN OF SNOW/ACCUM ICE >.25 IN). AREAS TO
THE NORTH OF THAT LOOKS TO SEE ACCUM SNOW BETWEEN A DUSTING AND
POSSIBLY 1 IN. THIS AREA WOULD FALL INTO MORE OF A SNOW ADV...AND
THAT WOULD BE ISSUED CLOSER TO THE EVENT IF THE SAME EXPECTATIONS
ARE VALID. AS IS TYPICALLY THE CASE WITH WINTER WX SITUATIONS DOWN
IN THE DEEP SOUTH...MUCH CAN CHANGE IN 12-24 HRS...MUCH LESS 48 HRS.

LASTLY...THE VERY COLD CONDITIONS WILL LIKELY SUPPORT A HARD FREEZE
WARNING FOR THE NORTHERN HALF OF THE AREA...BETWEEN TUE AND WED.
LOOK FOR THIS TO BE ISSUED IN THE NEXT FORECAST OR TWO TO CATCH THE
PROLONGED SUBFREEZING CONDITIONS.

AGAIN...THANKS TO SURROUNDING OFFICES WITH COORDINATION ON THE
VARIOUS PRODUCTS. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       44  47  21  28 /  22  13  11  51
MERIDIAN      43  50  23  28 /  18  22  10  56
VICKSBURG     40  42  23  29 /  19   7  12  42
HATTIESBURG   47  54  24  29 /  45  53  12  67
NATCHEZ       46  50  23  28 /  39  19  17  62
GREENVILLE    32  36  18  29 /  11   5  11  19
GREENWOOD     33  38  17  29 /  11   6  10  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY FROM 6 AM TO 2 PM CST MONDAY FOR MSZ018-019-
     025>038-040>044-047>049-053-059-060.

     WINTER STORM WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING
     FOR MSZ061>066-072>074.

LA...WIND ADVISORY FROM 6 AM TO 2 PM CST MONDAY FOR LAZ007>009-015-
     016-023>026.

AR...WIND ADVISORY FROM 6 AM TO 2 PM CST MONDAY FOR ARZ074-075.

&&

DC/26/CME
Hazardous weather outlook, Jan 26, 2:05 PM CST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
205 PM CST SUN JAN 26 2014

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025-034-035-040-
041-047-272015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-WARREN-
205 PM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

NON THUNDERSTORM WINDS
RISK...ELEVATED
TIMING...MONDAY

NORTHERLY SUSTAINED WINDS OF 25 TO 30 MPH WITH WIND GUSTS OF 35
TO 40 MPH ARE EXPECTED ON MONDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
CONVERT URL ABOVE TO LOWERCASE!)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

WIND CHILL TEMPERATURES ARE EXPECTED TO BE BETWEEN 5 AND 9
DEGREES FOR LOCATIONS NORTH OF INTERSTATE 20 LATE MONDAY NIGHT
THROUGH TUESDAY MORNING.

BRIDGES MAY BE SNOW COVERED FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI TUESDAY INTO TUESDAY NIGHT.

A PROLONGED PERIOD OF NEAR OR BELOW FREEZING TEMPERATURES WITH LOWS
IN THE TEENS WILL BE POSSIBLE ACROSS MOST OF THE REGION MONDAY
THROUGH MIDDAY WEDNESDAY...AND POSSIBLE ACROSS SOME LOCATIONS NORTH
OF INTERSTATE TWENTY MONDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

LAZ024-026-MSZ026>033-036>039-042>046-048>051-053>056-059>065-
272015-
CATAHOULA-CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
205 PM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...EAST CENTRAL MISSISSIPPI...
NORTH CENTRAL MISSISSIPPI...NORTHEAST MISSISSIPPI...AND SOUTH
CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

NON THUNDERSTORM WINDS
RISK...LIMITED
TIMING...MONDAY

NORTHERLY SUSTAINED WINDS OF 20 TO 25 MPH WITH WIND GUSTS OF 30
TO 35 MPH ARE EXPECTED ON MONDAY.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=3
CONVERT URL ABOVE TO LOWERCASE!)

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

WIND CHILL TEMPERATURES ARE EXPECTED TO BE BETWEEN 5 AND 9
DEGREES FOR LOCATIONS NORTH OF INTERSTATE 20 MONDAY NIGHT
THROUGH TUESDAY.

BRIDGES MAY BE SNOW COVERED FOR PORTIONS OF CENTRAL MISSISSIPPI AND
SOUTHERN MISSISSIPPI TUESDAY THROUGH TUESDAY NIGHT. TRAVEL CONDITIONS
MAY BECOME DIFFICULT AND SPORADIC POWER OUTAGES MAY OCCUR DUE TO
SNOW AND SLEET ACROSS SOUTHERN MISSISSIPPI TUESDAY INTO TUESDAY
NIGHT.

A PROLONGED PERIOD OF NEAR OR BELOW FREEZING TEMPERATURES WITH LOWS
IN THE TEENS WILL BE POSSIBLE ACROSS MOST OF THE REGION MONDAY
THROUGH MIDDAY WEDNESDAY...AND POSSIBLE ACROSS SOME LOCATIONS NORTH
OF INTERSTATE TWENTY MONDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

MSZ052-057-058-066-072>074-272015-
LAUDERDALE-JASPER-CLARKE-JONES-MARION-LAMAR-FORREST-
205 PM CST SUN JAN 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

BRIDGES MAY BE SNOW COVERED FOR PORTIONS OF CENTRAL MISSISSIPPI AND
SOUTHERN MISSISSIPPI TUESDAY INTO TUESDAY NIGHT. TRAVEL CONDITIONS
MAY BECOME DIFFICULT AND SPORADIC POWER OUTAGES MAY OCCUR DUE TO
SNOW AND SLEET ACROSS SOUTHERN MISSISSIPPI TUESDAY INTO TUESDAY
NIGHT.

A PROLONGED PERIOD OF NEAR OR BELOW FREEZING TEMPERATURES WITH LOWS
IN THE TEENS WILL BE POSSIBLE ACROSS MOST OF THE REGION MONDAY
THROUGH MIDDAY WEDNESDAY...AND POSSIBLE ACROSS SOME LOCATIONS NORTH
OF INTERSTATE TWENTY MONDAY NIGHT THROUGH THURSDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

45

&&

...HAZARD LEGEND...

*NON-THUNDERSTORM WINDS*
EXTREME...SUSTAINED WINDS 50 MPH OR GREATER OR WIND GUSTS 65 MPH
 OR GREATER.
HIGH...SUSTAINED WINDS 40-49 MPH OR WIND GUSTS 58-64 MPH.
ELEVATED...SUSTAINED WINDS 30-39 MPH OR WIND GUSTS 45-57 MPH.
LIMITED...SUSTAINED WINDS 20-29 MPH OR WIND GUSTS 30 TO 44 MPH.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 4:34 AM CSTWind Chill AdvisoryJANAttala, Bolivar, Carroll, Choctaw, Clay, Grenada and 11 more31 hr
Jan 27, 3:48 PM CSTWinter Storm WarningJANAdams, Clarke, Copiah, Covington, Forrest, Franklin and 10 more26 hr
Jan 27, 3:48 PM CSTWinter Weather AdvisoryJANClaiborne, Clarke, Copiah, Hinds, Jasper, Jefferson and 11 more26 hr

Nearby

Hard Freeze Warnings in Mississippi, 2014Hard Freeze Warnings in Louisiana, 2014Hard Freeze Warnings in Arkansas, 2014Every hard freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.